Florida, 2004Hurricane in Florida, August 13, 2004
August 13, 2004 · NWS MLB · 1 event in 1 county or zone
Hurricane Charley was still producing hurricane wind gusts as it crossed Volusia County from the southwest. Daytona Beach reported a wind gust to 72 knots (83 mph) and Ormond Beach reported wind gusts of 76 knots (88 mph).
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 2
- Injuries
- 0
- Property damage
- $52 million
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Hurricane Charley was still producing hurricane wind gusts as it crossed Volusia County from the southwest. Daytona Beach reported a wind gust to 72 knots (83 mph) and Ormond Beach reported wind gusts of 76 knots (88 mph). Like the counties to the south, Volusia County experienced widespread power outages, thousands of trees down, and damage to roofs, mobile homes, porches, awnings and car ports. The Ormond Beach area was hit especially hard with east winds off the Atlantic as the hurricane center moved off the coast just to the south near Daytona Beach. Hundreds of trees were blown down and roofs were severely damaged on three beachfront hotels. Because the duration of the onshore wind was so brief, there was negligible storm surge. Minor roadway flooding occurred from the two to four inches of rain that fell. A strong F1 touched down in South Daytona Beach with the primary rainband ahead of the hurricane. This tornado destroyed a home and severly damaged three others, mainly from fallen trees. The roof was blown off a strip mall store and a fire was started at a service station when the tornado destroyed the gas pumps and blew down the service island canopy. A smaller F0 tornado also came ashore on the barrier island injuring an elderly woman and damaging the roof of her house. Two fatalities were attributed to Hurricane Charley. A man was killed during the cleanup when he was crushed by a large tree limb. A woman was killed when she walked into a submerged power line. Total estimated damage in the county was $52 million.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Aug 13, 7:45 PM EST, 55 minutes earlier.
Area forecast discussion, Aug 13, 7:45 PM EST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
845 PM EDT FRI AUG 13 2004
CENTER OF HRCN CHARLIE NEAR KISSIMMEE MOVING NE. RECENT REPORTS
OF WIND GUST TO 82 MPH AT AN ORLANDO INTERNATIONAL AIRPORT WIND
SENSOR AND GUSTS TO 75 MPH AT KISSIMMEE AWOS. TREES ALSO UPROOTED
IN NW OSCEOLA COUNTY.
THIS IS AN EXTREMELY DANGEROUS SITUATION AND RESIDENTS OF THE ORLANDO
METRO ORLANDO AREA SHOULD BE INDOORS IN A STURDY STRUCTURE. AGAIN
THIS IS A POTENTIALLY LIFE THREATENING SITUATION AND PEOPLE SHOULD
SEEK SAFE SHELTER INDOORS IN A STURDY STRUCTURE.
WILL BE UPDATING ZFP/CWF/GRIDS LATER THIS EVENING.
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
...HURRICANE WARNING COASTAL VOLUSIA...NORTHERN BREVARD COUNTIES AND
ADJACENT COASTAL WATERS.
...TROPICAL STORM WARNING SOUTHERN BREVARD...INDIAN RIVER...SAINT
LUCIE...MARTIN COUNTIES AND ADJACENT COASTAL WATERS.
...INLAND HURRICANE WIND WARNING FOR LAKE...VOLUSIA...ORANGE...
SEMINOLE...OSCEOLA...OKEECHOBEE COUNTIES.
...FLOOD WATCH THROUGH 8 PM SATURDAY ALL COUNTIES.
...TORNADO WATCH ALL COUNTIES THROUGH 2 AM SATURDAY...
AVIATION...GLITTO
LONG TERM/GRIDS....VOLKMER
HAZARDS......HAGEMEYER/DECKER/SHARP/SPRATT/WIMMER/HIRSCH
Hazardous weather outlook, Aug 13, 2:40 PM EST, 6 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
340 PM EDT FRI AUG 13 2004
AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147-
141100-
COASTAL VOLUSIA-COCOA BEACH TO JUPITER INLET 20 NM TO 60 NM OFFSHORE-
COCOA BEACH TO JUPITER INLET OUT TO 20 NM-
FLAGLER BEACH TO COCOA BEACH 20 NM TO 60 NM OFFSHORE-
FLAGLER BEACH TO COCOA BEACH OUT TO 20 NM-INDIAN RIVER-
INLAND VOLUSIA-MARTIN-NORTHERN BREVARD-NORTHERN LAKE-OKEECHOBEE-
ORANGE-OSCEOLA-SEMINOLE-SOUTHERN BREVARD-SOUTHERN LAKE-ST. LUCIE-
340 PM EDT FRI AUG 13 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.
.DAY ONE...TONIGHT....
FOR DETAILED INFORMATION REGARDING WEATHER HAZARDS ASSOCIATED WITH
HURRICANE CHARLEY AND THE EXPECTED IMPACTS TO EAST CENTRAL FLORIDA
OVERNIGHT...PLEASE REFER TO THE LATEST HURRICANE LOCAL STATEMENT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
A FLOOD WATCH IS IN EFFECT FOR ALL OF EAST CENTRAL FLORIDA THROUGH
SATURDAY AS THE THREAT OF HEAVY RAIN WILL LINGER BEHIND DEPARTING
HURRICANE CHARLEY.
CRISTALDI
In the hours before
Special weather statement, Aug 13, 7:32 PM EST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
832 PM EDT FRI AUG 13 2004
FLZ047-054-058-059-064-140130-
INDIAN RIVER-MARTIN-OKEECHOBEE-SOUTHERN BREVARD COUNTY-ST. LUCIE-
832 PM EDT FRI AUG 13 2004
...RAINBANDS CAPABLE OF PRODUCING WIND GUSTS TO 60 MPH MOVING ACROSS
EASTERN OKEECHOBEE...INDIAN RIVER...SAINT LUCIE AND MARTIN
COUNTIES...
AT 830 PM EDT...DOPPLER RADAR INDICATED RAINBANDS ASSOCIATED WITH
HURRICANE CHARLEY MOVING NORTH ACROSS EASTERN OKEECHOBEE...
MARTIN...SAINT LUCIE AND INDIAN RIVER COUNTIES.
AS THIS RAINBAND LIFTS RAPIDLY NORTH IT WILL DOWN POWER
LINES...TREES...SIGNS AND PICK UP LOOSE ITEMS THAT WERE LYING
AROUND. VERY HEAVY RAINS WILL MOVE ACROSS MARTIN AND SAINT LUCIE
COUNTIES. DRIVING WILL BE EXTREMELY HAZARDOUS DUE TO FLYING DEBRIS.
WINDS AND GUSTS WILL BE HIGHER RIGHT ALONG THE COAST.
STAY TUNED TO LOCAL MEDIA OUTLETS OR NOAA WEATHER RADIO FOR THE
LATEST SEVERE WEATHER INFORMATION.
67
Local storm report, Aug 13, 7:37 PM EST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
837 PM EDT FRI AUG 13 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0810 PM NON-TSTM WND GST POINCIANA 28.15N 81.45W
08/13/2004 0 MPH OSCEOLA FL AMATEUR RADIO
60 MPH SUSTAINED WINDS.
0820 PM NON-TSTM WND DMG POINCIANA 28.15N 81.45W
08/13/2004 OSCEOLA FL PUBLIC
TREES UPROOTED WITH ESTIMATED 80 MPH WIND GUSTS.
0834 PM NON-TSTM WND GST ORLANDO 28.50N 81.37W
08/13/2004 0 MPH ORANGE FL OFFICIAL NWS OBS
87 MPH WIND GUST AT ORLANDO INTERNATIONAL AIRPORT ASOS.
0835 PM NON-TSTM WND GST KISSIMMEE 28.30N 81.41W
08/13/2004 0 MPH OSCEOLA FL AWOS
61 MPH SUSTAINED WINDS WITH GUSTS TO 75 MPH.
&&
FXDLocal storm report, Aug 13, 7:42 PM EST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
842 PM EDT FRI AUG 13 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0744 PM TORNADO SOUTH DAYTONA 29.16N 81.00W
08/13/2004 VOLUSIA FL LAW ENFORCEMENT
GULF VIEW BLVD. AND BEVILLE RD.
0747 PM TORNADO SOUTH DAYTONA 29.16N 81.00W
08/13/2004 VOLUSIA FL LAW ENFORCEMENT
EASTERN RD. FIRE AT GAS STATION.
0750 PM NON-TSTM WND DMG DAYTONA BEACH SHORES 29.17N 80.98W
08/13/2004 VOLUSIA FL LAW ENFORCEMENT
*** 1 INJ *** ROOF COLLAPSED ON CARDINAL BLVD.
&&
FXDLocal storm report, Aug 13, 8:01 PM EST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
901 PM EDT FRI AUG 13 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0740 PM TORNADO SOUTH DAYTONA 29.16N 81.00W
08/13/2004 VOLUSIA FL EMERGENCY MNGR
THREE BLOCK SQUARE AREA VICINITY OF US1 AND BEVILLE. ROOF
OFF OF SUNSHINE MALL. TREES ON HOMES.
&&
FXDLocal storm report, Aug 13, 8:09 PM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
909 PM EDT FRI AUG 13 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0905 PM NON-TSTM WND GST ORLANDO 28.50N 81.37W
08/13/2004 105 MPH ORANGE FL OFFICIAL NWS OBS
ORLANDO INTL ARPT ASOS
&&
FXDSpecial weather statement, Aug 13, 8:10 PM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
910 PM EDT FRI AUG 13 2004
FLZ054-058-059-064-140200-
INDIAN RIVER-MARTIN-OKEECHOBEE-ST. LUCIE-
910 PM EDT FRI AUG 13 2004
...RAINBANDS CAPABLE OF PRODUCING WIND GUSTS TO 60 MPH MOVING ACROSS
EASTERN OKEECHOBEE COUNTY...
AT 910 PM EDT...DOPPLER RADAR INDICATED A RAINBAND FROM HURRICANE
CHARLEY MOVING SLOWLY EAST ACROSS EASTERN OKEECHOBEE COUNTY TOWARDS
SAINT LUCIE AND INDIAN RIVER COUNTIES. SUSTAINED WINDS OF 40 TO 50
MPH WITH GUSTS TO 60 MPH CAN BE EXPECTED. TORRENTIAL DOWNPOURS IN
THIS RAINBAND WILL PRODUCE AREAS OF FLOODING ALONG WITH VISIBILITIES
BELOW ONE-QUARTER OF A MILE.
STAY TUNED TO LOCAL MEDIA OUTLETS OR NOAA WEATHER RADIO FOR THE
LATEST SEVERE WEATHER INFORMATION.
Hurricane (Typhoon), Volusia
- When
- August 13, 8:40 PM EST to 10:37 PM EST
- Where
- Volusia forecast zone
- Deaths
- 2 direct, 0 indirect
- Property damage
- $52 million
- Reported by
- NWS STORM SURVEY
- Coordinates
- 29.063, -81.149 (the zone’s center; the record gives no point)
- Hurricane (Typhoon)
- A tropical cyclone with sustained winds of 64 knots (74 mph) or more, filed per forecast zone for its wind, and with separate events for its flooding, surge and tornadoes.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hurricane in Florida, August 13, 20047 deaths · 780 injured · $5.7 billion · 5 events
- Tornado in North Carolina, August 13, 20043 deaths · 29 injured · $1.3 million · F2 · 1 event
- High Wind in Florida, August 13, 20044 deaths · $1.3 billion · 91 kt wind · 3 events
- High Wind in Florida, August 13, 20041 death · 12 injured · $1.1 billion · 94 kt wind · 3 events
- Tropical Storm in Florida, August 13, 20041 death · $900,000 · 1 event
- Tropical Storm in Florida, August 13, 2004$78 million · 1 event
- Flash Flood in Arizona, August 13, 20041 death · 1 event
- Tornado in Florida, August 13, 2004$50,000 · F2 · 1 event
- Tornadoes in North Carolina, August 13, 20043 injured · $409,000 · F1 · 3 events
- Hurricane in Florida, August 13, 2004$2.6 million · 3 events
- Tornadoes in Florida, August 13, 20041 injured · F1 · 5 events
- Lightning Strike in California, August 13, 2004$50,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5422037.